Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 124, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 16, 1995, 1:53 PM EDT for Watauga County, North Carolina. It was in force for 67 min.
The area
The counties it named.
The facts
- Issued
- Jun 16, 1995, 1:53 PM EDT (17:53 UTC)
- Expired
- Jun 16, 1995, 3:00 PM EDT
- In force
- 67 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Watauga County, NC
The radar
The Knoxville radar (KMRX), 153 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 651 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 161754 RRA SVRRNK NCC189-161900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 153 PM EDT FRI JUN 16 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 300 PM EDT FOR THE FOLLOWING COUNTY... IN NORTHWEST NORTH CAROLINA ...WATAUGA COUNTY AT 153 PM WEATHER RADAR IN BLACKSBURG INDICATED A SEVERE THUNDERSTORM OVER NORTHERN WATAUGA COUNTY JUST NORTHWEST OF BOONE. THIS STORM WAS MOVING TO THE SOUTH AT 5 TO 10 MPH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE I*N SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. JDS/KAK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 9:47 AM EDT, 4 hours 6 minutes earlier.
Area forecast discussion, Jun 16, 9:47 AM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERIVCE BLACKSBURG VA 947 AM EDT FRI JUN 16 1995 RECOMMENDATIONS...1ST PD ONLY. WBC...FCST LUKS GUD. RDU...FCST LUKS GUD. CRW...WUD LIKE TO SEE SCT TRW FOR SE WV PER CAPE AND LI AT HTS AND GSO. ALSO WEAK LO LVL FORCING AND DIFFERENTIAL HTING WITH MTNS THIS PM/EVENING. DISCUSSION... **********88D DOWN FOR MAINTENANCE THROUGH AT LEAST 3 PM*********** 12Z SFC ANAL STILL INDCTNG AREA OF WEAK SFC CONVGNC FROM SW WV SE INTO NRN NC. THIS MATCHES WELL WITH GRIDDED DATA LO LVL DIV OF QVEC (LQ08) FOR 12Z...AND THIS FEATURE IS PRGD TO REMAIN NEARLY STATIONARY THRU THE PM. 12Z SOUNDINGS FROM HTS/GSO MORE UNSTABLE THAN YDY. K-INDEX ALSO HIER SO RH NOT TO BE A PROB. MODFYING SOUNDINGS TO YDY'S MAX'S FOR HTS AND GSO GIVES LI'S OF -6 AND -8 AND B+ OF 1946 AND 2521 RESPECTIVELY. IAD NOT AVLBL...BUT WAL SEEMS TO PRECLUDE TRW FARTHER NORTH. SPN
In the hours before
Special weather statement, Jun 16, 11:53 AM EDT, 2 hours before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006- 018>020-171200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1155 AM EDT FRI JUN 16 1995 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING... THE AREA UNDER THE SLIGHT RISK FOR SEVERE THUNDERSTORSMS IS ACROSS NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA...MAINLY FROM THE NEW RIVER VALLEY SOUTH AND WEST. A MODERATELY UNSTABLE AIRMASS OVER THE REGION COMBINED WITH STRONG DAYTIME HEATING AND A WEAK SURFACE TROUGH ACROSS THE AREA WILL BE THE TRIGGER FOR THUNDERSTORM DEVELOPMENT. THE MAIN THREAT FOR SEVERE WEATHER IS LARGE HAIL...BUT DAMAGING WINDS ARE ALSO POnSSIBLE. SCATTERED THUNDERSTORMS ARE ALSO EXPECTED OVER WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA...BUT POTENTIAL FOR SEVERE THUNDERSTORMS IN THESE AREAS IS LESS. SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON. NOGUEIRA
Special weather statement, Jun 16, 11:55 AM EDT, 1 hour 58 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006- 018>020-171200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1155 AM EDT FRI JUN 16 1995 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING... THE AREA UNDER THE SLIGHT RISK FOR SEVERE THUNDERSTORSMS IS ACROSS NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA...MAINLY FROM THE NEW RIVER VALLEY SOUTH AND WEST. A MODERATELY UNSTABLE AIRMASS OVER THE REGION COMBINED WITH STRONG DAYTIME HEATING AND A WEAK SURFACE TROUGH ACROSS THE AREA WILL BE THE TRIGGER FOR THUNDERSTORM DEVELOPMENT. THE MAIN THREAT FOR SEVERE WEATHER IS LARGE HAIL...BUT DAMAGING WINDS ARE ALSO POSSIBLE. SCATTERED THUNDERSTORMS ARE ALSO EXPECTED OVER WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA...BUT POTENTIAL FOR SEVERE THUNDERSTORMS IN THESE AREAS IS LESS. SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON. NOGUEIRA
Local storm report, Jun 16, 12:23 PM EDT, 1 hour 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1223 PM EDT FRI JUN 16 1995
DATE/TIME COUNTY/CITY EVENT
16/1210 PM PATRICK CO VA NEAR TOWN OF VESTA - SHERIFF
REPORTS DIME SIZE HAIL
KANELocal storm report, Jun 16, 12:25 PM EDT, 1 hour 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1223 PM EDT FRI JUN 16 1995
DATE/TIME COUNTY/CITY EVENT
16/1210 PM PATRICK CO VA NEAR TOWN OF VESTA - SHERIFF
REPORTS DIME SIZE HAIL
KANEThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 1:24 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 66 min |
| Jun 16, 2:12 PM EDT | Severe Thunderstorm Warning | RNK | Ashe | 48 min |
| Jun 16, 2:33 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 57 min |
| Jun 16, 2:38 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 67 min |
| Jun 16, 4:54 PM EDT | Severe Thunderstorm Warning | RNK | Davie, Iredell, Rowan | 66 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.